Sunday
Feb192017

Supplements, the pill and the female athlete.

I have been wanting to write this blog for quite some time but wasn’t sure how to approach it.

I have had a lot of stress in my life the last couple of years and I have been blaming that for the downturn in my running. However, there may have been other factors in play…..

In 2015 I went to the doctor to go on the pill because it seemed that I always got my period on the day of a big race, and I was sick of it. He prescribed me a pill that would stop my periods for 4 months at a time, but he recommended taking it all the time and only stopping it once every 6 months. I thought that a period every 6 months sounded fantastic!! It worked as promised, but over the coming months I got more and more tired and got terrible leg pains, specifically in my calves. The pain in my right calf was so bad I would have to constantly stop running to massage it. When I was able to run, it was with a limp. My masseur could feel nothing wrong with the muscle.

I went to Bali in mid-2015, and the leg cramps were particularly bad. I could barely run, it was very frustrating. I also was extremely exhausted all the time.

I returned home and went to the doctors to find out what was causing my fatigue. I thought maybe my cortisol levels were up from the stress I had been under. They checked everything, and my doctor said my cortisol and iron levels, and everything else, were normal. I was stumped. I didn’t know what to do. So, I kept plodding along, with the pain in my calf ruining my runs.

A couple of months later, and I was getting ready to go to Europe to race the CCC and then have a holiday with my daughter. I suddenly had the feeling that I HAD to go off the pill I was on. It was an irresistible urge that I MUST go off them. I still wasn’t sure, because I wanted to have a holiday and race without the stress of getting a period. However, I had to because the feeling was so strong. I went off it about 10 days before we flew out. During this time I researched the side effects of this pill, simply because this feeling made me wonder why my body was sending me this signal. Also, inexplicably the severe calf cramps had stopped.

Unbelievably this is what I found:

As of January 2012, there are approximately 10,000 lawsuits against Bayer by women who have suffered blood clots and by the families of those women who have died whilst taking Yaz or Yasmin. It is considered the most complained-about drug on the Internet, with thousands of women voicing concerns in online forums and support groups over health issues both physical and emotional.

Two studies conducted with funding from Bayer revealed that Yaz and Yasmin held no higher risk of blood clots than other birth control pills. However, last month it was revealed that five other studies undertaken independent of Bayer suggested a 50-to-75 percent increased risk of clots for those taking these birth control pills in comparison to others. 

http://msmagazine.com/blog/2012/02/09/just-how-safe-is-yaz-women-need-to-know/comment-page-1/

Just a couple of the common side effects:

  • ·         pain in the chest, groin, or legs, especially the calves
  • ·         unusual tiredness or weakness

https://www.drugs.com/sfx/yaz-side-effects.html

 

Although all birth control pills carry the risk of blood clots because of fluctuating estrogen levels, the risk of DVT is significantly higher with Yaz users, studies show.

https://www.drugwatch.com/yaz/pulmonary-embolism.php

 

I couldn’t believe it!! I was so glad I went off it before the long flight…long flights can cause DVT without putting drugs into the mix!! Added to that, I know many drugs say there is only a small percentage of people who might get the side effects, but I have been one of those small percentages before. After the birth of my son I went on a drug to dry up my breast milk. There was a negligible risk of seizures. I had a grand mal seizure and was unconscious for over half an hour. Someone has to be that small percentage!

I went and raced in Europe, already feeling much better with more energy, however, I still felt not 100% right. This continued after I got home. Running was so exhausting. I felt like I was running through molasses. My legs felt heavy, and my pace got slower and slower (if that was possible!!).

I went on a running camp with Glenhuntly Athletics Club in December. There was a talk for female athletes. One of the women said that female athletes need to have iron levels of a minimum 30, better to be closer to 50. Hmmm, I thought, better check that out….

When I got home I rang my doctor and got my results from my blood test 5 months earlier. My iron level was 18!!! Normal maybe for inactive people, but not someone who runs as much as me. I have now been on iron tablets since January and I am no longer tired. I have energy! It is the most amazing and wonderful feeling! I enjoy running again! My pace has picked up unbelievably!

This has been a huge learning experience for me. I urge any women out there on the pill to check the side effects, and choose wisely.

Also, if you are tired, get your iron levels checked….sometimes it’s just that simple!

I hope this blog has been informative, please let me know your thoughts.

PrintView Printer Friendly Version

EmailEmail Article to Friend

References (1)

References allow you to track sources for this article, as well as articles that were written in response to this article.

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>
Main | CCC Race Report. »